Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 19 (2023), 084, 7 pages      arXiv:2304.06956
Contribution to the Special Issue on Symmetry, Invariants, and their Applications in honor of Peter J. Olver

Non-Existence of S-Integrable Three-Point Partial Difference Equations in the Lattice Plane

Decio Levi a and Miguel A. Rodríguez b
a) Mathematical and Physical Department, Roma Tre University, Via della Vasca Navale, 84, I00146 Roma, Italy
b) Departamento de Física Teórica, Universidad Complutense de Madrid, Pza. de las Ciencias, 1, 28040 Madrid, Spain

Received April 17, 2023, in final form October 23, 2023; Published online November 01, 2023

Determining if an $(1+1)$-differential-difference equation is integrable or not (in the sense of possessing an infinite number of symmetries) can be reduced to the study of the dependence of the equation on the lattice points, according to Yamilov's theorem. We shall apply this result to a class of differential-difference equations obtained as partial continuous limits of 3-points difference equations in the plane and conclude that they cannot be integrable.

Key words: difference equations; integrability; Yamilov's theorem.

pdf (264 kb)   tex (14 kb)  


  1. Abellanas L., Galindo A., Conserved densities for nonlinear evolution equations. I. Even order case, J. Math. Phys. 20 (1979), 1239-1243.
  2. Adler V.E., Legendre transformations on a triangular lattice, Funct. Anal. Appl. 34 (2000), 1-9, arXiv:solv-int/9808016.
  3. Adler V.E., Bobenko A.I., Suris Yu.B., Classification of integrable equations on quad-graphs. The consistency approach, Comm. Math. Phys. 233 (2003), 513-543, arXiv:nlin.SI/0202024.
  4. Calogero F., Why are certain nonlinear PDEs both widely applicable and integrable?, in What is Integrability?, Springer Ser. Nonlinear Dynam., Springer, Berlin, 1991, 1-62.
  5. Calogero F., Eckhaus W., Necessary conditions for integrability of nonlinear PDEs, Inverse Problems 3 (1987), L27-L32.
  6. Calogero F., Eckhaus W., Nonlinear evolution equations, rescalings, model PDEs and their integrability. I, Inverse Problems 3 (1987), 229-262.
  7. Dynnikov I.A., Novikov S.P., Geometry of the triangle equation on two-manifolds, Mosc. Math. J. 3 (2003), 419-438, arXiv:math-ph/0208041.
  8. Garifullin R.N., Yamilov R.I., Generalized symmetry classification of discrete equations of a class depending on twelve parameters, J. Phys. A 45 (2012), 345205, 23 pages, arXiv:1203.4369.
  9. Hansen P.C., Discrete inverse problems: Insight and algorithms, Fundamentals of Algorithms, Vol. 7, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2010.
  10. Hietarinta J., Joshi N., Nijhoff F.W., Discrete systems and integrability, Cambridge Texts Appl. Math., Cambridge University Press, Cambridge, 2016.
  11. Levi D., Ragnisco O., Bruschi M., Continuous and discrete matrix Burgers' hierarchies, Nuovo Cimento B 74 (1983), 33-51.
  12. Levi D., Rodríguez M.A., Yamilov's theorem for differential and difference equations, Ufa Math. J. 13 (2021), 152-159.
  13. Levi D., Scimiterna C., Linearizability of nonlinear equations on a quad-graph by a point, two points and generalized Hopf-Cole transformations, SIGMA 7 (2011), 079, 24 pages, arXiv:1108.3648.
  14. Levi D., Winternitz P., Yamilov R.I., Continuous symmetries and integrability of discrete equations, CRM Monogr. Ser., Vol. 38, American Mathematical Society, Providence, RI, 2022.
  15. Levi D., Yamilov R.I., Generalized symmetry integrability test for discrete equations on the square lattice, J. Phys. A 44 (2011), 145207, 22 pages, arXiv:1011.0070.
  16. Mikhailov A.V., Shabat A.B., Yamilov R.I., The symmetry approach to the classification of nonlinear equations. Complete lists of integrable systems, Russian Math. Surveys 42 (1987), no. 4, 1-65.
  17. Moritz B., Schwalm W., Triangle lattice Green functions for vector fields, J. Phys. A 34 (2001), 589-602.
  18. Novikov S.P., Discrete connections on the triangulated manifolds and difference linear equations, arXiv:math-ph/0303035.
  19. Schwalm W., Moritz B., Giona M., Schwalm M., Vector difference calculus for physical lattice models, Phys. Rev. E 59 (1999), 1217-1233.
  20. Scimiterna C., Levi D., Three-point partial difference equations linearizable by local and nonlocal transformations, J. Phys. A 46 (2013), 025205, 13 pages.
  21. Svinolupov S.I., Sokolov V.V., Weak nonlocalities in evolution equations, Math. Notes 48 (1990), 1234-1239.
  22. van der Kamp P.H., Initial value problems for lattice equations, J. Phys. A 42 (2009), 404019, 16 pages.
  23. Williams R.M., Discrete quantum gravity, J. Phys. Conf. Ser. 33 (2006), 38-48.

Previous article  Next article  Contents of Volume 19 (2023)